Garlic can counteract chemotherapy treatment
Washington: A new report has suggested that acai berry, cumin, herbal tea, turmeric and long-term use of garlic – all herbal supplements commonly believed to be beneficial to your health – may negatively impact chemotherapy treatment.
Researchers from Northwestern Memorial hospital said that there is growing evidence that these popular supplements may intensify or weaken the effect of chemotherapy drugs and in some cases, may cause a toxic, even lethal reaction.
“With the growth of the Internet, patients have better access to information about alternative products and often turn to dietary and herbal supplements to treat their illness because they think they’re natural and safe,” said June M. McKoy, MD, geriatrician at Northwestern Memorial Hospital and lead investigator on the ASCO presentation.
“What people don’t realize is that supplements are more than just vitamins and can counteract medical therapies if not taken appropriately,” added M. McKoy.
Herbal supplements, defined as plant or plant parts used for therapeutic purposes, can interact with chemotherapy drugs through different mechanisms.
Some herbs can interfere with the metabolism of the drugs, making them less effective while other herbs such as long-term use of garlic may increase the risk of bleeding during surgery. While culinary herbs used in small quantities for flavouring are generally safe, consuming large amounts for prolonged periods of time may have a negative effect on the body when going through chemotherapy.
The study has been presented at the recent American Society of Clinical Oncology (ASCO) meeting in Chicago.
The study has been published in the Journal of Biogeography.